Xylazine Use and Overdoses: What You Need to KnowYou are here:
Xylazine use is on the rise in the United States and causes far too many fatal overdoses. The White House’s Office of National Drug Control Policy has declared xylazine as an emerging threat in every region of the U.S. If you are not familiar with xylazine and its risks, the following information will be helpful.
Most people associate the opioid crisis with prescription painkillers, but other dangerous drugs such as fentanyl and xylazine also play a role in the epidemic. Here’s what you need to know about the risks of using xylazine.
What Is Xylazine?
Xylazine is a non-opiate sedative, analgesic, and muscle relaxant that is FDA approved for veterinary use only. Typically, xylazine is available in liquid form and sold in vials or preloaded syringes. Legitimate sales of the drug are through pharmaceutical distributors and internet sites that cater to veterinarians. Nevertheless, online sales of Xylazine require no need for proof of legitimate need.
Also known as “tranq,” xylazine is a central nervous system depressant. Taking xylazine in combination with other CNS depressants such as alcohol or benzodiazepines increases the risk of life-threatening effects and overdose.
Chinese suppliers sell xylazine online and a kilogram of xylazine powder costs about $6 to $20. Because of this low price, adding Xylzaine to other drugs such as cocaine or heroin among others is highly profitable. Its low price also allows drug dealers to reduce the amount of fentanyl or heroin they use in a mixture.
Because xylazine is not currently a controlled substance, it is easy to bypass detection by law enforcement. As a result, the number of fentanyl and xylazine overdoses is increasing dramatically.
How Are People Exposed to Xylazine?
Drug dealers use xylazine to enhance the effects of other drugs and increase profits. Consequently, people who use street drugs are at risk of unknowingly ingesting xylazine. When they buy what they believe to be cocaine, heroin, or fentanyl, they do not realize that it contains xylazine.
In a report issued by the DEA in 2022, 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine. Furthermore, the DEA has seized xylazine and fentanyl mixtures in 48 of 50 states in the U.S. Xylazine use is more widespread than most people realize and innocent victims continue to be exposed to the drug without choosing to do so.
Side Effects, Symptoms, and Health Risks of Xylazine Use
Standard drug trials are not available on the adverse effects of xylazine. However, users of the drug provide information regarding the side effects they experienced. For example, they report symptoms such as:
- Dry mouth
- Hypothermia (low body temperature)
- Bradycardia (slow heart rate)
- Hyperglycemia (excess of glucose in the bloodstream)
- Reduced heart rate
- Respiratory depression
- Dysrhythmia (abnormal electrical activity of the brain or heart)
The health risks of xylazine use may include:
- Wounds that are easily infected
- Dangerously low blood pressure
- Severe withdrawal symptoms
- Unresponsiveness, coma
- Death by overdose
Some individuals become overly sedated and sustain injuries from falls. When using xylazine in combination with fentanyl, a person may exhibit slow heart rate, blue/grayish skin, and slow breathing.
People call Xylazine the “zombie drug” because it induces a state of semi-consciousness. When a person is in this state, their upper body tends to hang over the lower half and the person moves slowly, if at all. Additionally, the fact that xylazine causes body sores also supports its label as a “zombie drug.”
Does Naloxone Reverse Xylazine Overdose?
Xylazine does not respond to naloxone treatment. However, xylazine is often mixed with opioids. For this reason, an overdose should be treated with naloxone in case an opioid component is involved.
Furthermore, the presence of xylazine in opioids may render naloxone less effective for some individuals experiencing an overdose. The CDC urges calling 911 for emergency assistance when an overdose is suspected. Because xylazine slows breathing, first responders know how to provide rescue breaths to help the person.
Treatment for Xylazine Use at Design for Change Recovery
Xylazine is undoubtedly a harmful chemical that is frequently accidentally consumed. It is a highly addictive drug and individuals who wish to overcome xylazine addiction will need professional treatment.
Treatment for xylazine addiction follows a similar path as opioid and fentanyl addictions. At Design for Change Recovery, our treatment advisors assess each client to determine the best treatment approach appropriate to their needs.
In most situations, detox will come first, followed by a thorough regimen of treatments based on scientific data, such as:
- Cognitive-Behavioral Therapy
- Dialectical Behavioral Therapy
- Medication-Assisted Treatment
- Group and Individual Counseling
- Dual-Diagnosis Treatment
- Holistic Therapies
- Motivational Interviewing
- Psychodrama Therapy
- Bio-Sound Therapy
- Experiential Therapy
- Music and Art Therapy
- Mindfulness and Meditation
- Nutritional Education
- Relapse Prevention Strategies
- Family Therapy
If you have knowingly or unknowingly ingested xylazine and need help to quit, Design for Change can provide the high-quality treatment you need. Design for Change is a fully licensed and JCAHO-accredited facility. This means we consistently adhere to the highest standards in client care and treatment.
Contact Design for Change Recovery in beautiful Lancaster, CA today to begin your path to freedom from xylazine use. We will verify your insurance and help you plan your customized treatment program. Reach out to us by phone, email, or online to speak to a treatment advisor.
dea.gov/ – The Growing Threat of Xylazine and Its Mixture with Illicit Drugs
nida.nih.gov/ – Xylazine